It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Eye & Vision Message Board


Eye & Vision Board Index


awwww, thanks so much big brother! All prayers are greatly accepted!

My eyes are sooooooooooooooooooooooooo dry from the steroids. I am literally pouring the tear drops in by the gallon. I know there is a reason for this, as my eye doctor explained to me, but I plum forgot what it is!

My vision does seem to be clearing up a little bit. I don't have any more double vision, but that eye is still blurrier than the right one. I swear to God, it totally freaked me out when I started seeing double! And to be driving, no less! First I noticed that each car had two license plates on it, and I was like "what the heck?". And then I noticed that there were two identical cars one right beside the other, and I couldn't tell whoch was the real one and which was just an image. "I was like "Dear God, please don't let me crash! Just get me off the road safely! I was able to make it across 3 lanes of traffic and get off at the last exit before the bridge. I called work and informed them I would not be in, and called my parents who came and got me. I called the eye doctor's office when I got home and told the girls what was happening, and they were like "Elyse, you're having what kind of vision problem? You're seeing double?" My doctor must have been standing right there, because all I heard him say was something like "Oh, Jesus Christ, get her in here!" He thinks I have a touch of optic neuritis caused by the MS. He tested my vision, and with each new line that eye got blurrier and blurrier, until finally on the last one he showed me he asked what I could see, and I said "absolutely nothing!" I am sure that part of it has to do with my tear quality, but not all of it. Even though the visual field test that is used for detecting ON came back totally normal, he said that nothing else would explain these symptoms, and it is just way too coincidental that I am in the middle of an MS attack and now I have developed these kinds of vision problems. So he told me to call the neurologist's office when I got home and tell them the latest. I left them a message, and what do you know? The next day a new shipment of stronger steroids arrived at my door! They had been giving me half a gram once a day, over a one hour time period. But for optic neuritis, they give a whole gram over two hours. It's a very strong dose, and has some nasty side effects, but it will definitely help. I have just been eating ices and drinking ice water because it gives me hot flashes! (not to mention a rapid heartbeat, high blood pressure, high blood sugar and nasty mood swings!) So instead of just being on a half gram for 3 days, I was on the half gram for 2 days and they gave me a whole gram for 3 more days. Today is my last day. But you won't believe what happened to me.

The home care nurse came on thursday to set me up. You know that I have a port-a cath under my collar bone to make accessing my veins easier. It's under my skin, and but for a small bump and a big scar, totally invisible. The nurse is just supposed to be able to feel for the diaphragm of the catheter and stick the needle right in and get good blood return and be able to flush it with no problem. That tells the nurse she is in the port, where she should be. Well, Tuesday they came and did it and it was burning terribly when the medicine went in. But the nurse said that was a normal side effect. So I clenched my fists for two hours and grinned and beared it. The next day another nurse came, and it started to leak out a teeny bit from around the needle. But she didn't seem concerned. Thursday, which was the day I started having the double vision, was supposed to be my last day of treatment. Another nurse came to hook me up and even though she got good blood return in the needle, she was unable to flush it with saline. (when you pull back on the needle you're supposed to get blood, and that's how you know you are in the port. No blood return means you are just under the surrounding skin.) She got a little blood return, but she couldn't flush it with saline without ALL of the fluid dripping down my chest. She tried and tried and tried, and she couldn't fix it. Now, how is she supposed to give me steroids if all of the saline is dripping out? What would happen to the steroids? It would cause a terrible skin reaction and it wouldn't go where it needs to go. So we called my surgeon and the nurse spoke to him, and he told me to get myself over to the hospital and let them do an interventional radiology scan (like a real-time x-ray) to make sure the port is OK. My mom worked there for 12 years and is very good friends with the interventional radiologist, who told me to come in immediately and he'd wait for me. They inject some dye into the catheter in the port so they can get a clear look at it and the surrounding tissues. He was very surprised at what he found. I had a blood clot in the catherer inside of the port, which was blocking any and all fluid from getting through. Which is why the saline had noplace to go and was dripping out all over me. The blood return that she got was just dried up blood from the clot. Even with the fact that the nurses have been flushing it with blood thinner to prevent this, it still happened. He yelled to my mom that she better get in here and go register me for a procedure. (which distracted her nicely and got rid of her while they did the actual procedure, otherwise she might've given herself a heart attack!) He wound up having to inject TPA, which is a clot buster that they use for people who are having a stroke, into my catheter to break up the blood clot. And there's my mother yelling in the background "JONATHAN, YOU ARE GIVING HER TPA? YOU ARE NOT GIVING MY DAUGHTER TPA!!!! NO! IF THAT GETS INTO HER BLOOD STREAM IT WILL MAKE HER BLEED IN HER BRAIN!!! NO NO NO, NO WAY!" He then explained to my mother that she was being a little over-dramatic, and that the dose he was going to give me would never even leave my port, let alone get into my blood stream. Besides, they watched me for an hour after giving it to me. And there's my neurotic mother yelling "IF YOU HURT HER I'LL KILL YOU JONATHAN! DO YOU HEAR ME? I'LL KILL YOU!!!!!"


The he placed the needle in just perfectly so that it could be left there until the treatment is finished and the nurses wouldn't have to touch it other than to remove it after all is done. I sent this guy a thank you card!

So, but wait. It gets better. I got home and called the nursing service and they sent the on-call nurse to hook me up. We went into the box to get the steroids, and they weren't there! I should have had one more dose left before they sent me the new shipment! We literally turned this house upside down, flipping over couches and chairs, emptying out garbage pails and clothes hampers..... Nowhere to be found. I think that the previous nurse that hooked me up the night before accidentally stuck it in with her things and left with it. She walked out to her car 20 times that night to get things, and I think she had it in her hand one of those times. She was the last one to be seen with it in her hand. I never even put my hands on it. I called her to ask if she had seen it, but she adamantly denied it. So now, I've got the on-call nurse sitting in my house with no steroids to administer. Luckily the new shipment arrived shortly after, and she was able to give me that one instead. Yesterday they sent a replacement dose, which I will probably have to pay for out of pocket. AAAAAAAAAAARRRRRRRRRRRGGGGGGGGGGHHHHHHHHHHHHHH!!!! This has been the week from H-E-L-L!!!!!

So now I am walking around with a needle stuck between my breast and my collar bone, waiting for the nurse to get here at 4:30 and give me my last dose and take the needle out. And whatd'ya know? Now that there is no blood clot and the needle is placed perfectly, I have zero pain and no swelling or burning around the area when they infuse the steroids!!!

Plus, my eyes are just crappy!

Alright, enough of my complaining. How is everyone else?





All times are GMT -7. The time now is 11:42 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!